Tardive dyskinesia (TD) is a serious neurological illness. It is a type of dyskinesia - a disorder that causes movements that happen over and over again, which a person cannot control. "Tardive" means these movements do not start right away, or they start slowly.
Tardive dyskinesia is usually caused by taking antipsychotic medicines in high doses, or for a long time. This happens more often with older antipsychotic medicines. Usually, tardive dyskinesia happens when these medicines are taken for many months or years. But some people get tardive dyskinesia after taking these medicines for only 6 weeks.
The medicines that are most likely to cause tardive dyskinesia are these older antipsychotic medicines:
Other medicines that are similar to these antipsychotics can also cause tardive dyskinesia. These medicines are used to treat gastrointestinal problems, like nausea, vomiting, and delayed gastric emptying (when the stomach does not empty as quickly as normal). If they are taken for a long time, they can cause tardive dyskinesia:
- Metoclopramide (Reglan)
- Prochlorperazine (Compazine)
Newer antipsychotic medicines (also called "atypical antipsychotics") are less likely to cause tardive dyskinesia, but they still can.
Who gets tardive dyskinesia?Edit
Nobody knows why some people get tardive dyskinesia after taking antipsychotic medicines while others do not. But there are certain groups of people who are more likely to get tardive dyskinesia. The longer a person has been on antipsychotic medicines, the more likely they are to get TD.
Most people who get tardive dyskinesia are people who have schizophrenia, schizoaffective disorder, or bipolar disorder, and have been on antipsychotic medicines for a long time. But some other people can get tardive dyskinesia too. Some people have a very high risk of getting tardive dyskinesia. They can get TD even after taking an antipsychotic medicine just once. People that have this very high risk include:
The symptoms of tardive dyskinesia are movements of the face, lips, tongue, torso, arms, and legs. The person with tardive dyskinesia cannot stop or control these movements. For example, people with tardive dyskinesia often cannot stop themselves from:
- Smacking their lips
- Pushing their tongue out
- Swinging their jaw
- Moving their mouth like they are chewing or sucking
- Moving their fingers, arms, or legs
Often, people with tardive dyskinesia also have akathisia. This is a constant urge to move, or always being restless.
Doctors can try to prevent tardive dyskinesia by:
- Using the lowest possible dose of antipsychotic medicine
- Using antipsychotic medicine for the shortest possible time
- Using newer (atypical) antipsychotic medicines instead of older antipsychotics which are more likely to cause TD
- Checking for symptoms of TD at every appointment with the patient
Diagnosing tardive dyskinesia early is very important. Sometimes, if the drug that is causing TD is stopped early enough, the tardive dyskinesia will go away. This is more likely to happen if the TD is diagnosed soon after its symptoms start.
Sometimes, even if the medication is stopped, the tardive dyskinesia never goes away.
If a person with TD still needs antipsychotic medicines, a medication called clozapine (Clozaril) is the best choice. It is a newer antipsychotic, it often works well for schizophrenia that is hard to treat, and it has less of a risk of causing or worsening TD.
- Benzodiazepines, especially clonazepam (Klonopin)
- Clonidine (Catapres), a medication used for blood pressure and many other things
- Medicines given for Parkinson's disease, like pramipexole (Mirapex) and baclofen
Some small experiments have said that these medicines may be helpful for TD symptoms:
- Campellone, MD, Joseph (May 20, 2014). "Tardive Dyskinesia". www.nlm.nih.gov. U.S. National Library of Medicine. Retrieved December 27, 2015.
- Brasic, MPH, James Robert (August 12, 2015). "Tardive Dyskinesia". emedicine.medscape.com. Medscape. Retrieved December 27, 2015.
- Tarsy, MD, Daniel (2012). "Tardive Dyskinesia". www.rarediseases.org. National Organization for Rare Diseases. Retrieved December 27, 2015.